Previous issue ·  Next issue ·  Recently posted articles ·  Most recent issue · All issues   
Home Overview Authors Editorial Contact Subscribe

Journal of Operator Theory

Volume 81, Issue 2, Spring 2019  pp. 257-272.

Restricted diagonalization of finite spectrum normal operators and a theorem of Arveson

Authors:  Jireh Loreaux
Author institution:Southern Illinois University Edwardsville, Department of Mathematics and Statistics, Edwardsville, IL, 62026-1653 U.S.A.

Summary: Kadison characterized the diagonals of projections and observed the presence of an integer. Arveson later recognized this integer as a Fredholm index obstruction applicable to any normal operator with finite spectrum coincident with its essential spectrum whose elements are the vertices of a convex polygon. Recently, in joint work with Kaftal, the author linked the Kadison integer to essential codimension of projections. This paper provides an analogous link between Arveson's obstruction and essential codimension as well as a new approach to Arveson's theorem which also allows for generalization to any finite spectrum normal operator. In fact, we prove that Arveson's theorem is a corollary of a trace invariance property of arbitrary normal operators. An essential ingredient is a formulation of Arveson's theorem in terms of diagonalization by a unitary which is a Hilbert--Schmidt perturbation of the identity.

Keywords: essential codimension, diagonals of projections, diagonals of normal operators

Contents   Full-Text PDF